Logo Elsevier

EsteéoconteúdodoPacientEngagement

O que acontece quando o paciente vai para casa?

Saiba mais sobre nossos produtos de Patient Engagement agora! Transforme seus pacientes em participantes ativos em seus cuidados de saúde, dando a eles acesso fácil às mesmas informações baseadas em evidências em que você confia - mas fornecidas em um formato fácil de entender.

Mar.30.2022
 Warning Signs of Opioid Misuse

Warning Signs of Opioid Misuse

A prescription pill bottle with an example of a pill.

Opioids are powerful substances that relieve pain. Opioids include illegal drugs, such as heroin, as well as prescription pain medicines, such as codeine, morphine, hydrocodone, and fentanyl.

Opioid misuse happens when opioids are used in a way that is different from how they were prescribed. Opioid misuse can lead to addiction (opioid use disorder) or taking too much at one time (opioid overdose).

It is important to recognize signs of opioid misuse to help the person who is taking opioids get the right treatment. In the case of an overdose, emergency treatment can save his or her life if given soon enough.

How can opioid misuse affect people?

Signs of opioid misuse

  • Taking another person's prescription opioid.
  • Getting and taking an opioid without a legal prescription.
  • Taking more of an opioid than prescribed.
  • Taking an opioid in a different way than it was prescribed, such as snorting, crushing, or injecting it.
  • Taking an opioid to feel "high," relaxed, or energized.
  • Taking other medicines or drugs with an opioid.

Signs of opioid use disorder

  • Having an uncontrollable need for the opioid.
  • Taking the opioid despite the harmful effects.
  • Needing more of the opioid to get the same effect (tolerance).
  • Finding illegal ways to get a prescription opioid. These may include:
    • Finding new health care providers to write a prescription (doctor shopping).
    • Taking another person's medicine.
    • Stealing.
    • Buying the medicine illegally.
  • Feeling like the opioid use is out of control.
  • Feeling sick when not taking the opioid (withdrawal).
  • Having mental, social, emotional, and behavioral warning signs of opioid abuse. These include:
    • Depression, anxiety, restlessness, or irritability.
    • Trouble sleeping and daytime fatigue.
    • Itchy, flushed skin.
    • Changes in:
      • Appetite.
      • Appearance, mood, and behavior.
      • Relationships and social groups.
    • Trouble with school or work, finances, or law enforcement.
    • Use of other prescription medicines or drugs, such as marijuana.

Where to find more information

Contact a health care provider if:

  • You have concerns about the person who is taking opioids. You may notice the person:
    • Is misusing an opioid medicine.
    • Has signs of an opioid disorder.
    • Has needle marks on the skin, recent or old.
    • Needs help or treatment for opioid withdrawal or opioid use disorder.
    • Is taking prescription opioids and is becoming too dependent on it.

Get help right away if:

The person who is taking opioids takes too much of an opioid (overdosed). Common symptoms of an overdose include:
  • Sleepiness or difficulty waking from sleep.
  • Decrease in attention or confusion.
  • Slurred speech.
  • Slowed breathing and a slow pulse (bradycardia).
  • Very small pupils.

Other symptoms include:
  • Pale, cool skin.
  • Blue lips or fingernails.
  • Seizures.
  • Frothy or bubbly mucus coming out of the mouth.

Opioid overdose is an emergency. Do not wait to see if the symptoms will go away. Get medical help right away. Call your local emergency services (911 in the U.S.).

Summary

  • Opioid misuse can lead to opioid use disorder and opioid overdose.
  • A person who is taking a prescription opioid may be at risk if he or she takes the prescription opioid in a way that is not prescribed by a health care provider.
  • It is important to recognize signs of opioid misuse, opioid use disorder, and opioid overdose to get the right treatment.
  • Opioid overdose is an emergency. Do not wait to see if the symptoms will go away. Get medical help right away.

This information is not intended to replace advice given to you by your health care provider. Make sure you discuss any questions you have with your health care provider.

;